Alert archive / Virginia / Winter Storm Watches in 2012

Winter Storm Watch 3, NWS Blacksburg, VA

April 22, 2012Bath County, Virginia

NWS Blacksburg, VA issued this winter storm watch at Apr 22, 2012, 5:13 AM EDT for Bath County, Virginia. It took effect at Apr 23, 2012, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 22, 2012, 5:13 AM EDT (09:13 UTC)
In effect from
Apr 23, 2012, 2:00 AM EDT
Expired
Apr 22, 2012, 3:50 PM EDT
In force
Issued by
NWS Blacksburg, VA

County Bath County, VA

The radar

The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WWUS41 KRNK 220913
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 AM EDT SUN APR 22 2012

...HEAVY WET SNOWFALL POSSIBLE HIGHER ELEVATIONS OF GREENBRIER AND
BATH COUNTIES...

..A DEEP LOW PRESSURE SYSTEM...CHARACTERISTIC OF A TYPICAL
NOREASTER..WILL TRACK NORTHWARD ALONG THE MID-ATLANTIC COAST
THROUGH MONDAY. UNUSUALLY COLD AIR COMBINED WITH ATLANTIC MOISTURE
WRAPPING AROUND ON THE BACK SIDE OF THE LOW PRESSURE AREA WILL
COMBINE TO PRODUCE ACCUMULATING SNOWFALL IN THE HIGHER ELEVATIONS
OF THE APPALACHIAN MOUNTAINS...MAINLY THE ALLEGHANYS OF WEST
VIRGINIA AND NEAR THE VIRGINIA/WEST VIRGINIA STATE LINE.

VAZ020-WVZ045-222030-
/O.NEW.KRNK.WS.A.0003.120423T0600Z-120424T1200Z/
BATH-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...QUINWOOD...DUO...RAINELLE
513 AM EDT SUN APR 22 2012

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING ABOVE 2500 FEET...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER
STORM WATCH ABOVE 2500 FEET...WHICH IS IN EFFECT FROM LATE
TONIGHT THROUGH TUESDAY MORNING.

* LOCATIONS...ELEVATIONS ABOVE 2500 FEET IN GREENBRIER COUNTY WEST
  VIRGINIA AND BATH COUNTY VIRGINIA...MAINLY NORTHWEST GREENBRIER
  AND WESTERN BATH COUNTIES...

* HAZARD TYPES...HEAVY WET SNOW.

* SNOW ACCUMULATIONS...SNOW ACCUMULATION OF ONE TO TWO INCHES
  FROM 2500 TO 3000 FEET AND TWO TO ISOLATED FOUR INCH AMOUNTS FOR
  ELEVATIONS ABOVE 3000 FEET.
 
* TIMING...RAIN WILL MIX WITH OR CHANGE TO SNOW BETWEEN SUNSET AND
  MIDNIGHT ACROSS THE WATCH AREA...AND CONTINUE THROUGHOUT THE DAY
  MONDAY...BEFORE TRANSITIONING MORE INTO INTERMITTENT SNOW
  SHOWERS MONDAY NIGHT AND EARLY TUESDAY. ADDITIONAL SNOW
  ACCUMULATIONS WILL STILL BE POSSIBLE FROM THESE SNOW SHOWERS
  THROUGH EARLY TUESDAY.

* IMPACTS...HEAVY WET SNOW WILL COMBINE WITH STRONG AND
  INCREASINGLY GUSTY NORTHWEST WINDS TO BRING DOWN TREE LIMBS AND
  SOME WEAK TREES. THIS IS ESPECIALLY AN ISSUE WITH MOST TREES NOW
  HAVING BUDDED AND SUBSTANTIALLY LEAFED OUT FROM RECENT WARM
  WEATHER. THUS...TREES WILL BE MORE SUSCEPTIBLE TO FALLING DOWN
  FROM THE WEIGHT OF THE HEAVY WET SNOW THAN DURING A NORMAL
  WINTER EVENT.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH AFTER MIDNIGHT.

* TEMPERATURES...UPPER 30S AROUND MIDNIGHT...FALLING INTO THE
  LOWER AND MID 30S TOWARD DAYBREAK MONDAY...RISING INTO THE MID
  AND UPPER 30S DURING THE DAY MONDAY BEFORE FALLING INTO THE
  UPPER 20S AND LOWER 30S EARLY TUESDAY. SENSITIVE VEGETATION WILL
  ALSO BE SUSCEPTIBLE TO FREEZE DAMAGE EARLY TUESDAY...BUT FROST
  IS NOT EXPECTED BECAUSE OF STRONG...GUSTY WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

RAB
1 follow-up statement
135 
WWUS41 KRNK 221950
WSWRNK

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT SUN APR 22 2012

...WET SNOWFALL ALONG HIGHER ELEVATIONS OF GREENBRIER AND BATH
COUNTIES...

..A DEEP LOW PRESSURE SYSTEM WILL TRACK NORTHWARD ALONG THE MIDDLE 
ATLANTIC COAST THROUGH MONDAY. UNUSUALLY COLD AIR COMBINED WITH
NORTHWESTERLY WINDS WILL COMBINE TO PRODUCE ACCUMULATING SNOWFALL
IN THE HIGHER ELEVATIONS OF THE APPALACHIAN MOUNTAINS.

VAZ020-WVZ045-230400-
/O.UPG.KRNK.WS.A.0003.120423T0600Z-120424T1200Z/
/O.NEW.KRNK.WW.Y.0010.120423T0400Z-120424T0400Z/
BATH-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...QUINWOOD...DUO...RAINELLE
350 PM EDT SUN APR 22 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT EDT MONDAY NIGHT ABOVE 2500 FEET...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WINTER
WEATHER ADVISORY ABOVE 2500 FEET FOR WET SNOW AND GUSTY WINDS...WHICH
IS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EDT MONDAY NIGHT.
THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* ACCUMULATIONS...2 TO 5 INCHES OF SNOW.

* LOCATIONS...ELEVATIONS ABOVE 2500 FEET IN GREENBRIER COUNTY WEST
  VIRGINIA AND BATH COUNTY VIRGINIA...MAINLY WESTERN GREENBRIER
  AND NORTHWESTERN BATH COUNTIES.

* HAZARD TYPES...HEAVY WET SNOW AND GUSTY WINDS. TRAVEL MAY BE
  HAZARDOUS RUSH HOUR MONDAY MORNING. 

* SNOW ACCUMULATIONS...SNOW ACCUMULATION 2 TO 4 INCHES FROM 2500
  TO 3000 FEET AND 3 TO 5 INCHES FOR ELEVATIONS ABOVE 3000 FEET.
  SNOW MAY ACCUMULATE QUICKLY OVER A FEW HOURS LATE TONIGHT AND
  EARLY MONDAY MORNING. ACCUMULATIONS WILL BE LIGHTER DURING THE
  DAY MONDAY. 

* TIMING...RAIN WILL MIX WITH AND CHANGE TO SNOW SHOWERS TONIGHT
  AND CONTINUE THROUGHOUT MONDAY MORNING...BEFORE TRANSITIONING MORE INTO
  INTERMITTENT SNOW SHOWERS LATE MONDAY AFTERNOON. 

* IMPACTS...WET SNOW WILL COMBINE WITH STRONG AND INCREASINGLY
  GUSTY NORTHWEST WINDS TO POSSIBLY BRING DOWN TREE LIMBS AND SOME
  WEAK TREES. THIS IS ESPECIALLY AN ISSUE WITH MOST TREES NOW
  HAVING BUDDED AND SUBSTANTIALLY LEAFED OUT FROM RECENT WARM
  WEATHER.

* WINDS...NORTHWEST 15 TO 30 MPH WITH GUSTS UP TO 45 MPH LATE
  SUNDAY NIGHT THROUGH MONDAY.

* VISIBILITIES...NEAR ZERO IN HEAVIER BURSTS ESPECIALLY AROUND
  DAWN MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this winter storm watch went out at Apr 22, 1:50 AM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Apr 22, 1:50 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 AM EDT SUN APR 22 2012

.SYNOPSIS...
A DEEP AREA OF LOW PRESSURE ALOFT AND AT THE SURFACE WILL MOVE
FROM THE SOUTHEAST U.S. NORTHWARD ALONG THE EAST COAST THROUGH
MONDAY. A VARIETY OF INCLEMENT WEATHER WILL ACCOMPANY THIS SYSTEM
DURING THE NEXT SEVERAL DAYS...CONSISTING OF SHOWERS AND STORMS
ACROSS THE PIEDMONT TONIGHT...THEN WIDESPREAD RAIN SUNDAY.
CONSIDERABLY COLDER AIR WILL WRAP AROUND THE BACK SIDE OF THE
SYSTEM...WITH ACCUMULATING SNOW POSSIBLE BY EARLY MONDAY ACROSS
THE CENTRAL AND NORTHERN APPALACHIANS.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 815 PM EDT SATURDAY...

NOT A LOT OF CHANGE TO THE GOING FORECAST TONIGHT WITH THE SURFACE
COLD FRONT NOW ACROSS THE FAR SE WHERE THE PRE-FRONTAL BAND OF
CONVECTION HAS BASICALLY COME TO A HALT. LATEST HRRR AND LOCAL WRF
TEND TO DEVELOP THIS AXIS OF SHRA/TSRA A LITTLE MORE TO THE SE
THRU MIDNIGHT BEFORE BACKING STARTS OVERRUNNING THE BOUNDARY
OVERNIGHT AS THE GULF LOW STARTS TO WORK NE UP THE COAST BY
MORNING. ALTHO CONVECTION REMAINS RATHER SHALLOW OVER THE
SE...WILL NEED TO WATCH FOR TRAINING OF CELLS PENDING JUST HOW
MUCH THE COVERAGE DECREASES WITH LOSS OF HEATING AS LATEST SPC
MESO ANALYSIS SHOWS BEST CAPE NOW JUST SE OF THE CWA. THUS DID ADD
A COUPLE HOURS OF HVY RAIN MENTION...MAINLY ACROSS SOUTHSIDE VA/NW
NC PIEDMONT INTO LATE THIS EVENING...WITH POPS LOWERING TO LIKELYS
BEFORE RATCHETING BACK UP TO CATEGORICAL AS PRECIP STARTS TO HEAD
BACK TO THE NNW AFTER MIDNIGHT. MAINLY RUNNING WITH CHANCE TO
SLIGHT POPS ELSW WITH A FEW SHRA/ISOLD -TSRA BANDS LEFTOVER ALONG
THE SRN BLUE RIDGE PER A WEAK SURFACE WAVE NEAR CLT IN BETWEEN
THE SFC AND 85H FRONT STILL BACK IN SE WVA. APPEARS STEADIER RAIN
WONT REDEVELOP OUTSIDE OF THE SE UNTIL TOWARD DAYBREAK WHEN DEEPER
EASTERLY FLOW ESTABLISHES WITH THE HEAVIEST CLOSER TO THE RESIDUAL
FRONT AND PERHAPS IN A DEFORMATION ZONE FARTHER WEST ACROSS THE
MOUNTAINS. OTRW GOING LOW TEMPS LOOK ABOUT ON TRACK AS LOW LEVEL
COOL ADVECTION OOZES IN ALLOWING MOST LOCATIONS EXCEPT THE FAR SE
TO FALL INTO THE 40S BY MORNING.

PREVIOUS DISCUSSION AS OF 350 PM EDT SATURDAY...

SCATTERED SHOWERS AND STORMS WILL CONTINUE MOVING EAST THROUGH
THIS AFTERNOON...EVENTUALLY TO BE REPLACED BY A MORE STEADY
STRATIFORM BEHIND THE COLD FRONT WHICH HAS SLOWED DOWN
CONSIDERABLY OVER THE NEW RIVER AND ROANOKE VALLEYS. WINDS MAY
GUST TO 30 MPH WITH ANY THUNDERSTORMS. BEST CHANCE FOR STRONG
STORMS REMAINS IN THE LYH/DAN/SIF CORRIDOR AS THOSE SPOTS GOT
CLOSE TO 80F TODAY BEFORE CLOUDS ARRIVED WITH MID 50S DEWPOINTS.
SOME OF THE CLUSTERS NOW MERGING IN NW NC MAY STRENGTHEN AS THEY
TOUCH THE 1K J/KG CAPE AND 35 M/S 0-6 KM SHEAR WHICH RESIDES EAST
OF THE BLUE RIDGE. BIGGEST THREAT WILL BE GUSTY WINDS...ALTHOUGH
SOME PEA SIZED HAIL WAS REPORTED WITH STORMS OVER HILLSVILLE A FEW
HOURS AGO. INSTABILITY WANES THIS EVENING AS FRONT SLIDES
EAST...WITH A BREAK IN THE PRECIP. BUT STRONG SURFACE LOW WITH
STOUT UPPER WAVE MOVES UP THE COAST SPREADING STRATIFORM RAIN
ACROSS THE ENTIRE CWA BY 12Z/8A SUNDAY. RAIN MAY BE HVY AT TIMES
LYH/DAN AND POINTS EAST WITH POSSIBLY AN INCH OF RAIN DURING THE
DAYTIME HOURS SUNDAY. PUT HVY RAIN IN THE WX GRIDS. ALSO TIGHT
PRESSURE GRADIENT COULD CAUSE LYH TO GUST TO 30 MPH FROM THE NE
MIDDAY. INC POPS ACROSS THE CWA. MORNING TEMPS WILL LIKELY BE
HIGHS FOR THE DAY...SO WENT WITH TEMPS SLOWLY FALLING DURING THE
DAY WITH IMPRESSIVE DEEP N TO NE FLOW AND PRECIP AL DAY. TEMPS
WILL PROBABLY BE IN THE MID TO UPPER 40S TOMORROW AFTERNOON AFTER
MORNING MAX T...ALTHOUGH WARMER MARITIME AIR MAY KEEP SOUTHSIDE IN
THE 50S DURING THE DAY. NW WINDS DEVELOPING LATE AND DOWNSLOPING
COULD ALSO ALLOW NW NC TO GUST TO 30 MPH LATE DAY. AN INCH OR TWO
OF RAIN MAY FALL TOTAL TONIGHT THROUGH SUN NIGHT IN THE PIEDMONT
AND SOUTHSIDE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 315 PM EDT SATURDAY...

GOING TO SEE A TRANSITION TO COLDER AND WINDY WEATHER THIS PERIOD.
MODELS SHOW ENOUGH AGREEMENT IN TRACK OF THE SFC/UPPER LOW THAT
SUNDAY EVENING SHOWERS WILL BE FALLING ACROSS A GOOD DEAL OF THE
AREA...BUT STARTING TO DRY OUT IN THE SOUTHWEST. AS THE UPPER LOW
DEEPENS OVER WRN VIRGINIA LATE SUNDAY NIGHT...8H TEMPS DROP TO -2 IN
THE MTNS WHERE RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS. ATTM...MADE
SOME UPWARD ADJUSTMENTS ON ACCUMULATION...BUT EXPECT IT TO STAY
BELOW ANY ADVISORY LEVELS...AS THE GROUND WILL BE WARM...AND SPEED
OF SYSTEM MAY LIMIT PERIOD OF STRONG LIFT/COLDER TEMPS STAYING
OVERHEAD. ATTM...WILL SEE AN INCH OR MORE ACROSS THE HIGHER
ELEVATIONS (ABOVE 4000 FEET) LATE SUNDAY NIGHT-MONDAY MORNING. THIS
INCLUDES MOUNT ROGERS...BURKES GARDEN AREA...AND THE HIGHLANDS OF
BATH...WEST INTO GREENBRIER COUNTY. GIVEN AMOUNT OF QPF...WRN
GREENBRIER STANDS THE BEST SHOT OF SEEING SEVERAL INCHES OF WET
SNOW.

THIS SYSTEM SWINGS INLAND SOME MONDAY AND DEEPENS TO A 986 LOW
ACROSS NEW YORK. MODELS SHOW ENOUGH OF A TIGHT GRADIENT AND 8H WINDS
OF 45-50 KNOTS THAT WILL BE BUMPING WIND GUSTS UP TO 30+ KNOTS.
WOULD NOT BE SURPRISED TO SEE A WIND ADVISORY...MAYBE A HIGH WIND
WARNING FOR A PERIOD OF TIME MONDAY....BUT WILL WAIT FOR MORE
CONSISTENCY IN MODELS AND ANOTHER RUN OR TWO BEFORE ISSUING
HEADLINES IF NEEDED.

THE SNOW THREAT/WIND THREAT IS MENTIONED IN THE HAZARDOUS WEATHER
OUTLOOK.

THE SHOWERY CONDITIONS WILL BE STARTING TO WIND DOWN DURING THE AFTN
MONDAY AS MOISTURE STARTS TO BECOME MORE LIMITED. ANOTHER VORT
TAKING A SEWD TURN AROUND THE UPPER LOW MONDAY NIGHT WILL KEEP A FEW
RAIN/SNOW SHOWERS FALLING INTO THE MTNS OF SE WV. TEMPS SLIP INTO
THE UPPER 20S MON NIGHT IN THE MTNS TO THE MID TO UPPER 30S OUT
EAST. WINDS WILL FROST FROM FORMING...BUT DEFINITELY COULD SEE A
FREEZE IN THE MOUNTAINS.

TUESDAY...THERE STILL EXISTS A GRADIENT BETWEEN THE DEPARTING LOW
INTO CANADA AND HIGH PRESSURE IN THE GULF OF MEXICO. ANOTHER
SHORTWAVE MOVES ACROSS TUESDAY AFTN AND COULD SEE WEST WINDS GUSTING
TO 25 - 35 MPH AT TIMES.

AS FOR TEMPS...MADE IT COOLER IN THE MOUNTAINS MONDAY WITH
40S...SOME UPPER 30S HIGHER ELEVATIONS TO 50S EAST PER DOWNSLOPE.

TUESDAY WILL BE MILDER IN THE EAST WITH 60S AND FLOW TURNING MORE
WEST...WHILE THE MOUNTAINS STAY IN THE 50S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 130 PM EDT SATURDAY...

THE ECMWF AND GFS DEPICT A CLIPPER TRACKING SOUTHEASTWARD FROM THE
UPPER MIDWEST TO THE OHIO RIVER VALLEY FOR TUESDAY NIGHT INTO
WEDNESDAY. SOME SHOWERS MAY SPREAD AHEAD OF IT AND REACH THE WESTERN
PART OF THE CWA BY WEDNESDAY MORNING...AND THE PIEDMONT LATER IN
THE DAY. THE CLIPPER WILL PASS OVER THE CWA DURING WEDNESDAY NIGHT
INTO THURSDAY...BUT THE MODELS DIVERGE SIGNIFICANTLY WITH THE
DETAILS. THE ECMWF SHOWS EASTERLY SFC WINDS AND HIGHER QPF FROM
THE CLIPPER...WHILE THE GFS SHOWS WESTERLY SFC WINDS AND LOWER QPF.
IF THE ECMWF VERIFIES...A COLD WEDGE WOULD FORM...AND CAUSE THURSDAY
TEMPERATURES TO BE 10 TO 20 DEGREES COOLER THAN THE GFS. GIVEN THIS
LARGE DISCREPANCY...CHANCE POPS WERE INTRODUCED FOR THURSDAY...AND
TEMPERATURES WERE BUMPED DOWNWARD BUT KEPT IN THE MIDDLE OF BOTH
SOLUTIONS UNTIL BETTER AGREEMENT IS ESTABLISHED IN FUTURE RUNS.

THE CLIPPER SHOULD EXIT THE CWA AND HEAD SOUTHWARD THROUGH THE
CAROLINAS BY FRIDAY. MEANWHILE...HIGH PRESSURE WILL BUILD OVER THE
MID ATLANTIC FROM THE NORTHWEST. THIS SITUATION SHOULD ALLOW
PLEASANT AND SEASONABLE CONDITIONS FOR THE START OF NEXT WEEKEND.
BOTH THE ECMWF AND GFS KEEP THIS AREA OF HIGH PRESSURE NORTH OF THE
CWA AND SLIDE IT OFF THE EAST COAST BY SUNDAY...WHICH WILL PROMPT A
WARMING TREND AND INCREASING DEWPOINTS FROM RETURN SOUTHERLY FLOW.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
AS OF 150 AM EDT SUNDAY...

FIRST WAVE OF FRONTAL SHRA/TSRA HAS MOVED EAST OUT OF THE CWA...BUT
SHRA AND EVEN AN ISOLD TSRA OR TWO SPREADING BACK NORTHWARD FROM NC
INTO SW/SC VA IN ASSOCIATION WITH DEEPENING/PHASING UPPER LOW AND
DEVELOPING MID-ATLANTIC COASTAL LOW. EXPECT WIDESPREAD -RA TO SPREAD
ACROSS THE CWA FROM S-N THROUGH 12Z...ESPECIALLY ALONG EAST OF THE
WV/VA LINE OR THE ALLEGHANYS.  HEAVIEST/STEADIEST RAIN WILL AFFECT
AREAS ALONG-EAST OF THE BLUE RIDGE...INCLUDING DAN/LYH. CIGS NOW
GENERALLY VFR...BUT WITHIN AN HOUR OR TWO OF THE ONSET OF THE
STEADIER RAIN...EXPECT CIGS TO DROP INTO THE MVFR RANGE...THEN TO
IFR BY 12Z...HOLDING THERE THROUGHOUT MUCH OF THE DAY. VSBYS
GENERALLY MVFR 3-5SM -RA BR ONCE THE STEADIER SETS IN BY 08Z AND
BEYOND. EXCEPTION TO THIS PATTERN WILL BE BLF-LWB...ON BACK SIDE OF
ALLEGHANYS WHERE VSBYS EXPECTED TO REMAIN MVFR -RA BR...BUT WITH
CIGS LOWERING/REMAINING MVFR-IFR. WINDS...NW-NNW AT MOST TAF SITES
AT THE CURRENT TIME. PROGRESSION OF COASTAL LOW SHOULD RESULT IN
WINDS GENERALLY VEERING TO NNE-NE EAST OF THE ALLEGHANYS AND WITH
SLOWLY INCREASING SPEEDS THROUGHOUT THE DAY. AS THE LOW REACHES THE
DELMARVA REGION THIS EVENING...WINDS WILL BACK TO NNW-NW AT ALL TAF
SITES. SPEEDS 10-12KTS WITH GUSTS TO 20KTS THROUGH THE EVENING
HOURS. STRONGER NW WINDS ARE EXPECTED MON...WNW-NW 15-25KTS WITH
GUSTS 30-35KTS AFT 12Z MON.

A MIX OF RAIN AND SNOW SHOWERS WILL AFFECT THE KLWB/KBLF CORRIDOR
LATE SUNDAY NIGHT AND INTO MONDAY. SOME 40-45 KT WIND GUSTS ARE NOT
OUT OF THE QUESTION KROA/KBCB WITH STRONG DOWNSLOPING FLOW INTO
MONDAY. CONDS IMPROVE INTO THE MIDDLE OF NEXT WEEK WITH A CHC FOR
RAIN AND A POTENTIAL WEDGE INTO THURSDAY WITH IFR CIGS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM/RAB
NEAR TERM...JH/KM
SHORT TERM...WP
LONG TERM...PM
AVIATION...KM/JH/RAB
Hazardous weather outlook, Apr 21, 10:23 PM EDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1023 PM EDT SAT APR 21 2012

NCZ001-018-VAZ007-009>011-015-018>020-WVZ042>045-230230-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-GRAYSON-CRAIG-ALLEGHANY VA-
BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
1023 PM EDT SAT APR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STRONG STORM SYSTEM WILL BRING COLDER TEMPERATURES INTO THE
MOUNTAINS SUNDAY NIGHT INTO EARLY WEEK. AS THE STORM MOVES BY ANY
RAIN SHOWERS WILL TURN TO SNOW SHOWERS IN THE HIGHER ELEVATIONS.
ELEVATIONS ABOVE 4000 FEET COULD SEE A QUICK INCH OF SNOW LATE
SUNDAY NIGHT AND MONDAY MORNING...ESPECIALLY INTO SOUTHEAST WEST
VIRGINIA.

TEMPERATURES MONDAY MORNING COULD FALL TO AT OR BELOW FREEZING IN
THE HIGHER ELEVATIONS...WITH MOST LOCATIONS EXPECTED TO SEE
FREEZING TEMPERATURES TUESDAY MORNING.

IN ADDITION...NORTHWEST WINDS WILL BE STRONG AND GUSTY SUNDAY
EVENING...MONDAY
AND TUESDAY. GUSTS OVER 40 MPH ARE POSSIBLE MONDAY...AND AN
ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-VAZ012>014-016-017-230230-
ALLEGHANY NC-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
1023 PM EDT SAT APR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOW PRESSURE WILL BE STRENGTHENING SUNDAY NIGHT INTO MONDAY NIGHT.
THIS WILL BRING A BURST OF COLD AIR TO THE REGION ON A NORTHWEST
WIND. GUSTS OVER 40 MPH WILL BE POSSIBLE MONDAY AND MAYBE EVEN
TUESDAY. AN ADVISORY FOR WINDS MAY BE NEEDED.

ALSO...TEMPERATURES MONDAY NIGHT ARE EXPECTED TO DROP TO OR JUST
BELOW FREEZING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-230230-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1023 PM EDT SAT APR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG STORM SYSTEM WILL BRING WINDS GUSTING OVER 35 MPH MONDAY
AND TUESDAY...MAINLY DURING THE DAY. WINDS COULD BE
STRONGER...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE...AND AN
ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:49 PM EDTWind AdvisoryRNKAlleghany, Bath, Bland, Botetourt, Carroll, Craig and 16 more28 hr
Apr 22, 3:50 PM EDTWinter Weather AdvisoryRNKBath21 hr

Nearby

Winter Storm Watches in Virginia, 2012Winter Storm Watches in West Virginia, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.